May 3rd, 2017

Tumor Necrosis Factor-alpha Inhibitor-Induced Psoriasis in Crohn’s Disease

By Editor

Tumor necrosis factor-alpha (TNF) is a protein produced by immune cells to signal other immune cells to produce inflammatory factors. TNF is important in protecting against infections but may also result in a variety of auto-immune diseases like ankylosing spondylitis, rheumatoid arthritis, or crohn’s disease in the predisposed individual.  TNF inhibitors are antibodies that decrease the amount of TNF causing tissue destruction.  While decreasing the amount of TNF is associated with control of disease in the vast majority of individuals, in a small minority, modification of TNF levels may result in the appearance of other inflammatory diseases.  This is the circumstance associated with TNF induced psoriasis.

The exact frequency of TNF induced psoriasis is not known, but the closest estimate is about 0.001% A published review of the medical literature found 88 articles with 216 TNF inhibitor induced psoriasis patients.  The age of psoriasis onset of these individuals was 38.5 years.  Of the 216 patients, 40.7% have Crohn disease and 37.0% have RA.  The onset of psoriasis occurred about 1 year after the start of therapy in most patients.  The corresponding proportion of patients who developed psoriasis has been treated with Remicade (62.5%), Humira (21.8%), and Enbrel (14.4%) for their primary health condition.

Psoriasis occurs in a variety of forms.  The common manifestations include the development of plaques, (44.8%) palms and soles (36.3%), and scalp (7.5%).  Generalized psoriasis occurs in about 11%

The most commonly used approach to manage TNF-induced psoriasis is TNF discontinuation. When the offending drug is stopped, 94% of patients improve.  Switching TNF biologics however results in 55% improving. Many individuals respond to topical therapy if the degree of psoriatic involvement is not extensive.

The mechanism by which TNF inhibitor therapy results in the development of psoriasis is not known.  This toxicity points out the delicate balance that occurs in the immune system that exists between health and disease.

Reference:

Brown G et al: Tumor necrosis factor-alpha inhibitor-induced psoriasis: Systematic review of clinical features, histopathological findings, and management experience. J Am Acad Dermatol 2017;76:334-341

Tags: anklyosing spondylitis, enbrel, humira, irritable bowel disease, News Tips and Features, News Tips and Features Other, psoriasis, remicade, rheumatoid arthritis, TNF

CONDITIONS OF THE GI TRACT